I started taking an antidepressant for migraines in 1987. I was a size 8 when I started. I ended up a size 16 within a year. The depression diagnosis came because I started cutting to ease my anxiety. Then I was put on anti anxiety and anti psychotic. The med roller coaster has been tried, stopped, another one to try, another one to treat the migraines, pain pills...on and on, I'm still on that roller coaster. I'm 64 and that means at least a hundred med changes, one that started 2 weeks ago. So I know a lot about side effects.
The worst side effect that I have suffered for decades is the constipation/diarrhea. It is so devastating and the pain is unbearable. I developed IBS and diverticulitis. The only treatment that has made any difference is taking culturelle, a probiotic. There is the loss of short term memory. I can remember what I did a long time ago, but I can't tell you what I had for lunch yesterday. The weight gain and weight loss, sometimes several sizes in one year. When I was put on a powerful "new" antipsychotic, I could not wake up to get to work. The medication was so powerful that my doctor put me on a stimulant to help me wake up. The antipsychotic made me sleep 10 hours, so I had to go to bed before 9pm to be able to get to work on time. The stimulant made me shake, I developed adult ADD, I would "ping" and not be able concentrate or understand what people were saying. The day my husband died, it took them 20 minutes to wake me up. I lost my best friend, my husband of 25 years, and I wasn't able to tell him I loved him and hold his hand.
The social anxiety that has isolated me from being able to go out my door, was caused by dissociation (blacking out in a stressful situation). It is another side effect that is common with depression. If I try to go somewhere and get stressed, I "go inside". I can't remember being there, how I got there, what I said, or how I acted. I am absolutely terrified that I will say or do something weird, so I had to stop going to church, shopping, even my doctors. If I am afraid of driving, we do my appointments by phone. The one good thing that has happened is going to hypnotherapy. It has been more successful than any medication I have ever taken.
The absolutely worst, horrible, devastating, shocking, humiliating side effect is the rotting of my teeth from lack of saliva, causing my teeth to break off at the gumline and end up losing my teeth and having to wear two huge pieces of plastic in my mouth if I want to eat anything except mush. My face does not look like me, I can't eat in front of people. I hate looking in the mirror because I hate the way I look. The loss of my teeth and my identity makes me cry every day.
If you have dry mouth from your meds and start getting cavities at the gum line, tell your doctor so you can keep from losing your teeth, use that mouthwash to help make saliva, drink more water. Beg your doctor to help you save your teeth. If you have ever seen "nursing home mouth", that is what you will look like if you lose your teeth.
To end on a lighter note, a neighbor of my inlaws got so drunk one night he threw up his dentures. The next morning, everyone in the neighborhood came out to watch him break the toilet in his front yard because his dentures cost way more than a new toilet. It was hilarious.
The silliest thing can get you to smile and have a better day. I am going to get a bottle of water and take Mazy for a walk.